Fractal boundaries in magnetotail particle dynamics

J. Chen, J. L. Rexford, Y. C. Lee

Research output: Contribution to journalArticle

15 Scopus citations

Abstract

It has been recently established that particle dynamics in the magnetotail geometry can be described as a nonintegrable Hamiltonian system with well‐defined entry and exit regions through which stochastic orbits can enter and exit the system after repeatedly crossing the equatorial plane. It is shown that the phase space regions occupied by orbits of different numbers of equatorial crossings or different exit modes are separated by fractal boundaries. The fractal boundaries in an entry region for stochastic orbits are examined and the capacity dimension is determined.

Original languageEnglish (US)
Pages (from-to)1049-1052
Number of pages4
JournalGeophysical Research Letters
Volume17
Issue number8
DOIs
StatePublished - Jul 1990
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Geophysics
  • Earth and Planetary Sciences(all)

Fingerprint Dive into the research topics of 'Fractal boundaries in magnetotail particle dynamics'. Together they form a unique fingerprint.

  • Cite this